Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
October 26, 2007

Hyperglycemia and DKA, Insulin

advertisement
Question from Cleveland, Tennessee, USA:

My six-year-old son has had type 1 diabetes about a year and half. When he started to school in August, it was time to start a new vial of insulin. During the summer, his blood sugars had been pretty stable but, when I started the new insulin, his blood sugars ran around 300 mg/dl [16.7 mmol/L] every afternoon for about two weeks. I blamed it on him being nervous and excited about starting first grade. In the middle of October, I started another new vial of insulin (I use the insulin for about two months before discarding it) and, now, the same thing is happening all over again. His blood sugars were stable, but after I started the new insulin, they have been running close to 300 mg/dl [16.7 mmol/L] in the afternoon again. I don’t think that it has anything to do with what he is eating at lunch since he takes his lunch everyday and eats the same thing all the time. I called his doctor’s office and they said they would have thought new insulin would cause the opposite effect, blood sugars running lower, and it was probably a coincidence. Have you ever heard of this happening before or could it just be a coincidence?

Answer:

From: DTeam Staff

I certainly am on the same page as your doctor: A new bottle of insulin, I would expect, to lead to lower glucoses.

Although you did not say it, the implication is that despite the higher readings, you’ve stayed with the new bottle over the weeks and then the glucose levels stabilize. If so, this suggests to me that it is not an insulin vial issue.

When home puzzlers like these happen, I think it is best to go back and review the very basics, step-by-step in terms of meal planning, activities, and insulin administration (when, who, where, how, etc.). Sometimes you overlook a simple, simple thing that has become a problem.

The other source for error is the glucose meter. Are the readings accurate? Do you use a control periodically? Are the code strips matched correctly with the meter (if you have that type of meter). How is the skin prepared before the lancet poke? Is it clean and dry?

Let us know if you find out what happened.

DS